Florida, 2023

Flash Flooding in Florida, August 5, 2023

August 5, 2023 · NWS MOB · 2 events in 1 county or zone

Heavy rain caused flooding around Fort Walton Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding around Fort Walton Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 11:22 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 11:22 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1222 PM CDT Sat Aug 5 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Aug 5 2023

VFR conditions will continue through the period. Scattered showers
and thunderstorms will likely develop late this afternoon into the
early evening hours mainly across the I-10 corridor over the
northwestern Florida Panhandle. Temporary reductions to MVFR may
be possible with the heaviest of storms. Isolated storms are
expected elsewhere; however, any reductions would likely only last
a few minutes. Winds will be light and variable through most of
the day except in the vicinity of any storms where wind gusts up
to 20 to 30 knots could be possible. BB/03

&&

.NEAR TERM...
(Now through Sunday)
Issued at 1222 PM CDT Sat Aug 5 2023

Hot conditions continue through Sunday with some respite from
afternoon showers and storms.  An upper ridge over the area
(extending from the west) weakens and is deflected southward as a
shortwave trof over the northern Plains amplifies while progressing
to near the mid/upper Mississippi River valley.  A series of
shortwaves within the northwest flow aloft will aid in convective
development each afternoon, with support from the afternoon sea
breeze. In addition, a weak boundary left over from yesterday's
convection will also aid in development today. Precipitable water
values today range from 1.75-2.25 inches with similar values
following for Sunday. For today and Sunday, have gone with mostly
chance to likely pops each day, with the higher pops generally
over the eastern portion of the area where the best deep layer
moisture and convective environment is anticipated. Shear values
will be generally low where convective is anticipated, with 0-6 km
bulk shear of 20-25 knots or less. Plenty of instability develops
each day, with MLCAPE values of 2500-3500 J/kg (potentially 4000
J/kg). DCAPE values look to typically be 1000- 1500 J/kg. This
environment will favor strong storms with strong wind gusts as the
primary threat, and cannot rule out a severe storm or two each
day should the higher end MLCAPE and DCAPE values be realized. The
Storm Prediction Center has included roughly all but southeast
Mississippi in a marginal risk of severe storms for today. Will
have the next shift reassess. Locally heavy rainfall will also be
possible with the stronger storms, though nuisance flooding looks
to be the primary risk at this point. Highs today and Sunday will
be in the mid to upper 90s, with a few spots potentially reaching
around 100. Heat index values of 112 are possible each afternoon,
with a few spots possibly a bit higher. Have expanded the Heat
Advisory for today to include the entire area, and have issued
another Heat Advisory for the entire area on Sunday. There is the
potential for some locations to reach Excessive Heat Warning
criteria (113+) which will need to be reassessed by the next
shift. A low risk of rip currents is expected through the period.
/29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      78  96  78  98  79  96  75  94 /  20  40  10  20  10  50  20  60
Pensacola   79  95  81  96  81  93  77  93 /  30  50  20  30  10  60  30  50
Destin      80  93  82  95  83  93  80  92 /  30  50  20  30  10  50  30  50
Evergreen   74  97  75  98  75  95  72  93 /  20  50  20  30  10  50  20  50
Waynesboro  75  97  75  98  75  92  72  93 /  20  30  10  20  20  50  30  50
Camden      74  95  75  96  73  90  70  89 /  20  50  10  30  20  50  30  50
Crestview   74  97  74  97  76  97  72  95 /  20  60  20  40  10  60  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from noon to 7 PM CDT Sunday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from noon to 7 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from noon to 7 PM CDT Sunday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 5, 12:19 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
119 PM CDT Sat Aug 5 2023

FLZ206-051845-
Okaloosa Coastal FL-
119 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OKALOOSA COUNTY
THROUGH 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valparaiso to Cinco Bayou. Movement was
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8667 3048 8670 3049 8659 3051 8655
      3052 8655 3052 8639 3040 8639 3036 8640
TIME...MOT...LOC 1818Z 309DEG 11KT 3047 8648 3042 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Aug 5, 1:18 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
218 PM CDT Sat Aug 5 2023

FLZ205-206-052000-
Okaloosa Inland FL-Okaloosa Coastal FL-
218 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OKALOOSA COUNTY THROUGH
300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cinco Bayou, or over Fort Walton Beach, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8679 3049 8675 3056 8657 3053 8640
      3040 8639 3034 8640
TIME...MOT...LOC 1918Z 306DEG 7KT 3041 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Aug 5, 1:30 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 PM CDT Sat Aug 5 2023

FLZ203-205-052015-
Okaloosa Inland FL-Santa Rosa Inland FL-
230 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OKALOOSA AND EAST CENTRAL
SANTA ROSA COUNTIES THROUGH 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles northwest of Wright, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crestview and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3045 8687 3046 8687 3068 8689 3089 8656
      3061 8644 3044 8683
TIME...MOT...LOC 1930Z 266DEG 24KT 3057 8674

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 1:38 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
238 PM CDT Sat Aug 5 2023

ALZ051-053-052030-
Clarke AL-Choctaw AL-
238 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHOCTAW AND
NORTHWESTERN CLARKE COUNTIES THROUGH 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles south of Butler, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3207 8810 3205 8812 3202 8812 3199 8810
      3201 8809 3199 8807 3199 8794 3195 8785
      3175 8801 3201 8846 3223 8843
TIME...MOT...LOC 1937Z 304DEG 16KT 3199 8822

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 1:53 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 PM CDT Sat Aug 5 2023

FLZ205-206-052045-
Okaloosa Inland FL-Okaloosa Coastal FL-
253 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN OKALOOSA COUNTY THROUGH
345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Niceville, moving east at 25 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crestview, Niceville, and Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8669 3090 8657 3086 8639 3050 8639
TIME...MOT...LOC 1952Z 291DEG 22KT 3061 8649

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The radar

The Eglin Afb radar (KEVX), 67 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Okaloosa

When
August 5, 1:53 PM CST to 4:00 PM CST
Where
Okaloosa County, 2.39 mi SSW of Shalimar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.398, -86.595

Heavy rain caused standing water across Miracle Strip Parkway.

Flash Flood, Okaloosa

When
August 5, 2:33 PM CST to 4:00 PM CST
Where
Okaloosa County, 1 mi E of Ocean City to 1.03 mi NE of Ocean City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.430, -86.603

Heavy rain caused water over the road in several spots along Eglin Parkway. Cars were stranded in the floodwaters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132902, 1132948.